Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 16, 2018, 9:23 PM EDT for McKean County, Potter County, Tioga County, Pennsylvania. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 9:23 PM EDT (01:23 UTC)
- Expired
- Jul 16, 2018, 11:15 PM EDT
- In force
- 112 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKean County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 112 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
892
WGUS51 KCTP 170123
FFWCTP
PAC083-105-117-170315-
/O.NEW.KCTP.FF.W.0016.180717T0123Z-180717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
923 PM EDT MON JUL 16 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Northeastern McKean County in north central Pennsylvania...
Northern Potter County in north central Pennsylvania...
Northwestern Tioga County in north central Pennsylvania...
* Until 1115 PM EDT..
* At 916 PM EDT, Doppler radar indicated persistent training
thunderstorms producing torrential rain across the warned area.
Doppler radar estimated that up to five inches of rain has already
fallen in a narrow band from Oswayo to Genesee to several miles
north of Harrison Valley. Flash flooding is expected to begin
shortly across Northwest Tioga County and Northeast Potter County,
and continue elsewhere across Northwestern Potter County, near
Oswayo, Genesee and Shinglehouse.
* Some locations that will experience flooding include...
Elkland, Shinglehouse, Westfield, Genesee, Harrison Valley,
Knoxville, Ulysses, Oswayo and Osceola.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area between 930 pm and 1030 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4200 7709 4186 7744 4179 7772 4178 7791
4187 7827 4200 7831
$$
LambertWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:28 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 16, 8:28 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service State College PA 828 PM EDT Mon Jul 16 2018 .SYNOPSIS... Very warm and humid weather will persist into Tuesday. Showers and thunderstorms will precede a cold front which will move through during the day on Tuesday. Canadian high pressure will follow and bring a refreshing change back to much lower humidity and near to slightly below normal temperatures for the second half of the week. && .NEAR TERM /UNTIL 2 AM TUESDAY MORNING/... Best convection so far is off the lake breeze just to our NW. These are inching eastward thru time. The few cells which managed to pop off the highest terrain have died quickly. They were nearly motionless, so anything which can grow up through the cap of warm air aloft could make very heavy rain. 91/72 here at the office at 2 PM. Some of the hottest and muggiest we've seen this summer. Additional storms are expected to grow before sunset, but then a short break later this evening and early tonight. Expect more widespread convection to move in/develop over the NW after midnight. && .SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... A cold front will reach the northwest mountains around or very shortly after sunrise Tuesday morning and take much of the daylight hours to get past Lancaster Co. However, about half of the area will be dry after 18Z. High PWAT air, increasing deep layer shear (20-30 kt) and the cold front may lead to strong thunderstorms depending on the amount of sunshine. SPC has a portion of east Central PA in a marginal risk for severe. Most likely timing for the strongest storms would be generally during the afternoon hours when heating meets up with the front, forcing and modest shear. Maxes will be highest in the SE, but most places won't be more than 3-4F away from their normals. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Drier air and building pressure behind the cold front Tuesday night into Wednesday helps clear things out and drop high temperatures Wednesday about 5 degrees over Tuesday - but biggest change will be that lowering dewpoints will make humidity levels become notably more comfortable. High pressure over PA Wednesday night will bring the coolest morning of the week before it slided east off the coast on Thursday. Flow aloft will shift from northwest to southwest and surface winds will turn southeast. GFS hints at a marine layer moving into lower Susq Thursday night and a return of higher dew points may bring some patchy morning fog. Next system slowly approaches by late Friday but stalls over the Great Lakes as inverted trough develops on top of it. This system will slowly work eastward into the Northeast over the weekend bringing a return of unsettled weather. A weak low center trying to form on the coastal front off the Carolinas Saturday progged to move north to just of the Delmarva for Sun/Mon, enhancing shower/tstm threat for eastern half of CWA. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... The approach of a cold front will keep isold-sct thunderstorms going through much of the night, mainly in the NW. Not much fog is expected tonight with mild temps and at least 50pct cloud cover in most places. However,showers and thundertorms will be capable of producing heavy rain leading to temporary mvfr/ifr vsbys. The cold front may reach KERI around sunrise and then slow a little as it should take most of the day to get thru KLNS. But, BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z. Some storms with gusty winds and heavy rain are expected, mainly in IPT, MDT and LNS where peak heating will meet up with CFROPA. IFR is poss in any of the storms. Drier and less humid conditions start Tues morning in the NW and evening in the SE and last for the rest of the week. .Outlook... Wed-Fri...AM valley fog N, otherwise, no sig wx expected. Sat...SHRA/TSRA poss vcty warm front. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...RXR AVIATION...Dangelo/Gartner
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 17 hours 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EDT Mon Jul 16 2018 PAZ004>006-010-011-037-170815- Warren-McKean-Potter-Elk-Cameron-Tioga- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to possibly severe thunderstorms with gusty winds are possible later today and tonight ahead of an approaching cold front. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-170815- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Maximum heat index values could approach 100 degrees during the afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possibly severe thunderstorms with gusty winds are possible Tuesday afternoon along a cold front. Heavy rain with these thunderstorms may be enough to cause localized flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 405 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability of hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to possibly severe thunderstorms with gusty winds are possible during the late morning and early afternoon hours on Tuesday along a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 7:21 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
721 PM EDT MON JUL 16 2018
PAZ010>012-017-170015-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
721 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 815 PM EDT...
At 720 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Hicks Run, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Benezette, Hicks Run, Medix Run and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of small streams and poor drainage areas in
towns. Do not drive your vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4113 7821 4113 7841 4121 7844 4133 7839
4147 7825 4141 7808 4131 7794
TIME...MOT...LOC 2320Z 213DEG 9KT 4126 7823
LambertSpecial weather statement, Jul 16, 7:26 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service State College PA
726 PM EDT MON JUL 16 2018
PAZ006-170030-
Potter PA-
726 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER COUNTY UNTIL 830
PM EDT...
At 726 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to near Genesee. Movement was
northeast at 25 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Genesee, Harrison Valley, Ulysses and Oswayo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7761 4193 7761 4184 7770 4185 7798
4193 7807 4200 7805
TIME...MOT...LOC 2326Z 244DEG 23KT 4202 7769 4193 7792
LambertLocal storm report, Jul 16, 7:33 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
733 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 ENE FLINTON 40.72N 78.49W
07/16/2018 CAMBRIA PA 911 CALL CENTER
A FEW DOWNED TREES AND POWER LINES, ONE OF WHICH FELL
ON A VEHICLE ON THE 800 BLOCK OF GILL HOLLOW RD.
&&
EVENT NUMBER CTP1801974
JRBSpecial weather statement, Jul 16, 7:46 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT MON JUL 16 2018
PAZ004-170045-
Warren PA-
746 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 845
PM EDT...
At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Enterprise, moving northeast at 20 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Grand Valley, Garland and Tidioute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4189 7947 4171 7913 4163 7924 4163 7961
4173 7961
TIME...MOT...LOC 2346Z 222DEG 16KT 4164 7954
LambertSpecial weather statement, Jul 16, 8:32 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
832 PM EDT MON JUL 16 2018
PAZ006-012-037-041-170130-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
832 PM EDT MON JUL 16 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
TIOGA...AND CLINTON COUNTIES UNTIL 930 PM EDT...
At 832 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Keating Summit to Tamarack to 6 miles south
of South Renovo. Movement was northeast at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Strong thunderstorms will be near...
Cross Fork around 840 PM EDT.
Hyner around 850 PM EDT.
Ole Bull State Park and Coudersport around 855 PM EDT.
Denton Hill State Park around 905 PM EDT.
Cammal around 910 PM EDT.
Slate Run and Leetonia around 915 PM EDT.
Other locations impacted by these storms include Austin, Sweden
Valley, Ski Sawmill Ski Area and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4180 7739 4152 7724 4118 7778 4165 7814
4184 7808 4186 7762
TIME...MOT...LOC 0032Z 220DEG 25KT 4165 7809 4142 7784 4123 7776
LambertLocal storm report, Jul 16, 8:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 1 E ENTERPRISE 41.63N 79.57W
07/16/2018 WARREN PA 911 CALL CENTER
1 TREE DOWN AT INTERSECTION OF ROUTE 27 AND ENTERPRISE
RD
&&
EVENT NUMBER CTP1801975
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:07 PM EDT | Areal Flood Advisory | CTP | Potter | 3 hr |
| Jul 16, 8:17 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Jul 16, 8:32 PM EDT | Special Weather Statement | CTP | Potter | 58 min |
| Jul 16, 9:33 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| Jul 16, 9:59 PM EDT | Special Weather Statement | CTP | Tioga | 31 min |
| Jul 16, 10:04 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 41 min |
| Jul 16, 11:47 PM EDT | Areal Flood Warning | CTP | Potter, Tioga | 6 hr |
| Jul 17, 6:31 AM EDT | Special Weather Statement | CTP | Cambria | 74 min |
| Jul 17, 7:15 AM EDT | Special Weather Statement | CTP | Cambria | 75 min |
| Jul 17, 8:51 AM EDT | Special Weather Statement | CTP | Lycoming | 24 min |
| Jul 17, 9:29 AM EDT | Special Weather Statement | CTP | Columbia | 46 min |
| Jul 17, 12:14 PM EDT | Special Weather Statement | CTP | Fulton | 46 min |
| Jul 17, 12:55 PM EDT | Special Weather Statement | CTP | Dauphin | 35 min |
| Jul 17, 1:19 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, York | 116 min |
| Jul 17, 1:40 PM EDT | Special Weather Statement | CTP | Lebanon | 35 min |
| Jul 17, 2:30 PM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Jul 17, 2:48 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jul 17, 3:16 PM EDT | Special Weather Statement | CTP | Centre | 44 min |
| Jul 17, 4:12 PM EDT | Special Weather Statement | CTP | Lycoming | 33 min |
| Jul 17, 7:35 PM EDT | Special Weather Statement | CTP | Franklin | 55 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.